Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Norman, OK

February 19, 2017Clay County, Texas; Jefferson County, Oklahoma

NWS Norman, OK issued this flash flood warning at Feb 19, 2017, 9:39 PM CST for Clay County, Texas; Jefferson County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2017, 9:39 PM CST (03:39 UTC)
Expired
Feb 20, 2017, 12:45 AM CST
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, OK, Clay County, TX

The radar

The Altus AFB radar (KFDR), 102 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

111 
WGUS54 KOUN 200339
FFWOUN
OKC067-TXC077-200645-
/O.NEW.KOUN.FF.W.0001.170220T0339Z-170220T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
939 PM CST SUN FEB 19 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Western Jefferson County in southern Oklahoma...
  Clay County in northern Texas...

* Until 1245 AM CST
  
* At 938 PM CST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Henrietta, Waurika, Ryan, Windthorst, Terral, Bellevue, Addington,
  Sugden, Newport, Lake Arrowhead, Bluegrove, southeastern Waurika
  Lake, Buffalo Springs, Shannon, Joy and Vashti.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3347 9842 3368 9842 3429 9803 3429 9772
      3387 9791 3388 9796 3388 9797 3389 9798
      3347 9798

$$

KURTZ
1 follow-up statement
908 
WGUS74 KOUN 200637
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
1237 AM CST MON FEB 20 2017

OKC067-TXC077-200646-
/O.EXP.KOUN.FF.W.0001.000000T0000Z-170220T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson OK-Clay TX-
1237 AM CST MON FEB 20 2017

...THE FLASH FLOOD WARNING FOR WESTERN JEFFERSON AND CLAY COUNTIES
WILL EXPIRE AT 1245 AM CST...

The heavy rain has ended; however, some light rain will continue. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3347 9842 3368 9842 3429 9803 3429 9772
      3387 9791 3388 9796 3388 9797 3389 9798
      3347 9798

$$

MAHALE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Feb 19, 5:15 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Feb 19, 5:15 PM CST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Norman OK
515 PM CST Sun Feb 19 2017

.AVIATION...20/00z TAF Issuance...
Messy aviation weather period underway. Thunderstorms will
continue to move across western north Texas and western Oklahoma
through over the next several hours, gradually building eastward
overnight. From current observations, most sites dipped to MVFR
ceilings and visibilities with passing storms. Sites impacted by
storms will experience varying wind gusts, visibility changes, and
ceiling changes, likely flirting between MVFR and IFR at times.
General timing of thunderstorms is reflected in the TAFs, with
TEMPOs covering windows of greatest thunderstorm impacts.

Kurtz

&&

.PREV DISCUSSION... /issued 235 PM CST Sun Feb 19 2017/

DISCUSSION...
Cloud cover across central and southwest OK continues to erode
this afternoon. As destabilization continues, and height falls
associated with the mid to upper trough commence, this afternoon
isolated to widely scattered showers and thunderstorms are
expected to develop. There is good agreement between both CAM and
deterministic solutions of initiation occuring near western N TX
and SW OK before 00Z. Coverage should increase rapidly during the
evening hours as the mid level trough and jet approach. Before
then, if storms can remain sfc based as the LLJ increases, there
will be a low tornado threat. Hail will also be possible,
although marginal mid level lapse rates will likely limit the
potential. Late tonight, the storms should begin to merge and
become quasi linear near the I35 corridor presenting a marginal
severe wind gust threat. Flash flooding will also be possible
through the overnight hours with record PWATs around 1.5 in
expected across central OK. Most of the activity will exit our
eastern zones before 18Z Mon, although some precip will linger
across SE OK.

A warming trend is still anticipated through the week under the
influence of a mid to upper shortwave ridge. By Thursday, strong
downslope winds accompanying a mid to upper shortwave trough could
support high temps in the low to upper 80s across much of the
area. A cold front will then follow for Fri dropping temps back to
near normal values by the weekend. The next chance of precip may
arrive near the end of the weekend into early next week as another
mid to upper trough, with moisture this time, arrives.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  57  74  43  73 /  80  10   0   0
Hobart OK         52  73  38  74 /  40  10   0   0
Wichita Falls TX  56  74  44  75 /  50  10   0   0
Gage OK           47  70  34  78 /  10  10   0   0
Ponca City OK     58  73  42  74 /  70  10   0   0
Durant OK         60  69  49  75 /  80  50  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

04
Hazardous weather outlook, Feb 19, 7:39 PM CST, 2 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
739 PM CST Sun Feb 19 2017

OKZ004>048-050>052-TXZ083>090-210145-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
739 PM CST Sun Feb 19 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a risk of severe storms across portions of central and
southern Oklahoma, and western north Texas.

Location...
A Slight Risk of severe thunderstorms remains, confined south of a
line from Archer City, Texas to Ringling, Oklahoma to Lake Texoma.
A Marginal Risk surrounds the Slight Risk, extending east and
south of a line from Seymour, Texas to Mountain View, Oklahoma to
Watonga and south of Wakita to Chilocco.

Timing...
Through 2 AM.

Impacts...
Locally heavy rainfall may lead to flash flooding. Hail to the
size of half dollars and wind gusts to 60 mph are possible.

Discussion...
Showers and thunderstorms continue to train along a weak surface
boundary stretching across western Oklahoma into western north
Texas. Storms will continue to gradually build eastward through
tonight. Storms will maintain in a broken line, with embedded
stronger updrafts. Locally heavy rainfall, hail, and damaging
winds are the primary concerns. Severe chances will begin to
tapper beyond midnight, but the heavy rain threat will continue
overnight, especially from central Oklahoma into southern
Oklahoma.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk area should remain prepared for severe weather
operations through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Showers and thunderstorms will remain possible Monday with rain
chances ending from west to east through the day. No severe
weather is expected Monday.

.Fire Weather...
Elevated to Critical wildfire conditions will be possible across
portions of the area Tuesday through Friday. The Critical
conditions are expected Thursday afternoon across portions of
western Oklahoma and western north Texas due to warm temperatures,
low humidities, and gusty southwest winds.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz

In the hours before

Special weather statement, Feb 19, 7:03 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
703 PM CST SUN FEB 19 2017

TXZ086-089-090-200130-
Clay TX-Wichita TX-Archer TX-
703 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Clay...southeastern
Wichita and northeastern Archer Counties Until 730 PM CST...

AT 702 PM CST, a strong thunderstorm was located 4 miles southeast of
Windthorst, moving north at 50 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Eastern Wichita Falls, Henrietta, Scotland, Dean, Windthorst, Jolly,
Lake Arrowhead and Shannon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3344 9848 3394 9845 3398 9819 3347 9826
      3347 9842 3344 9842
TIME...MOT...LOC 0102Z 182DEG 45KT 3354 9837

WR
Special weather statement, Feb 19, 7:24 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
724 PM CST SUN FEB 19 2017

TXZ090-200200-
Clay TX-
724 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR Clay County Until 800 PM CST...

AT 722 PM CST, a strong thunderstorm was located near Bluegrove,
moving north at 45 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Henrietta, Petrolia, Dean, Jolly, Lake Arrowhead, Bluegrove and Joy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3358 9841 3405 9842 3399 9805 3357 9811
TIME...MOT...LOC 0122Z 184DEG 41KT 3367 9828

WR
Special weather statement, Feb 19, 7:38 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
738 PM CST SUN FEB 19 2017

OKZ037-044-TXZ086-200215-
Tillman OK-Cotton OK-Wichita TX-
738 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...
southwestern Cotton and central Wichita Counties Until 815 PM CST...

AT 736 PM CST, a strong thunderstorm was located 4 miles southwest of
Burkburnett, moving north at 45 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Northwestern Wichita Falls, Burkburnett, Iowa Park, Grandfield,
Randlett, Devol, Cookietown, Sheppard AFB, Pleasant Valley and
Cashion.

This includes Interstate 44 between mile markers 0 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3394 9852 3396 9874 3437 9873 3432 9840
TIME...MOT...LOC 0136Z 187DEG 41KT 3403 9862

WR
Special weather statement, Feb 19, 8:20 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
820 PM CST SUN FEB 19 2017

OKZ012-018-200245-
Garfield OK-Kingfisher OK-
820 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Garfield and northeastern
Kingfisher Counties Until 845 PM CST...

AT 818 PM CST, a strong thunderstorm was located 5 miles west of
Marshall, moving north at 45 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...

Locations impacted include...
Garber, Covington, Breckenridge, Fairmont and Douglas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3647 9746 3639 9746 3616 9765 3616 9767
      3613 9767 3611 9769 3614 9785 3650 9771
TIME...MOT...LOC 0218Z 201DEG 37KT 3618 9772

WR
Local storm report, Feb 19, 8:31 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
831 PM CST SUN FEB 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     FORT SILL               34.66N 98.41W
02/19/2017  M69.00 MPH       COMANCHE           OK   AWOS

            MEASURED AT THE ARMY AIR STATION

&&

JPIKE
Local storm report, Feb 19, 8:39 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
839 PM CST SUN FEB 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND DMG     WAURIKA                 34.17N 98.00W
02/19/2017                   JEFFERSON          OK   PUBLIC

            ROOF DAMAGE AND 2-INCH TREE LIMBS DOWNED

&&

JPIKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 7:03 PM CSTSpecial Weather StatementOUNClay27 min
Feb 19, 7:24 PM CSTSpecial Weather StatementOUNClay36 min
Feb 19, 7:33 PM CSTSevere Thunderstorm WarningOUNClay42 min
Feb 19, 7:38 PM CSTSpecial Weather StatementOUNWichita37 min
Feb 19, 7:49 PM CSTSevere Thunderstorm WarningOUNWichita26 min
Feb 19, 7:53 PM CSTSevere Thunderstorm WarningOUNClay22 min
Feb 19, 7:57 PM CSTAreal Flood AdvisoryOUNArcher, Clay2 hr
Feb 19, 7:58 PM CSTSevere Thunderstorm WarningOUNClay47 min
Feb 19, 8:11 PM CSTSevere Thunderstorm WarningOUNClay34 min
Feb 19, 6:07 PM CSTSpecial Weather StatementOUNCaddo23 min
Feb 19, 6:25 PM CSTAreal Flood AdvisoryOUNBlaine, Caddo, Custer, Dewey, Kiowa, Major and 1 more2 hr
Feb 19, 6:35 PM CSTSpecial Weather StatementOUNCanadian25 min
Feb 19, 8:20 PM CSTSpecial Weather StatementOUNGarfield25 min
Feb 19, 8:29 PM CSTSevere Thunderstorm WarningOUNCaddo, Comanche31 min
Feb 19, 8:37 PM CSTSevere Thunderstorm WarningOUNCarter, Garvin, Grady, Jefferson, Stephens38 min
Feb 19, 8:50 PM CSTSevere Thunderstorm WarningOUNCaddo, Carter, Comanche, Garvin, Grady, Jefferson and 4 more40 min
Feb 19, 9:27 PM CSTSevere Thunderstorm WarningOUNCanadian, Carter, Cleveland, Garvin, Grady, Jefferson and 8 more48 min
Feb 19, 10:03 PM CSTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain, Oklahoma117 min
Feb 19, 10:07 PM CSTSevere Thunderstorm WarningOUNCanadian, Carter, Cleveland, Garvin, Jefferson, Kingfisher and 7 more53 min
Feb 19, 10:57 PM CSTSpecial Weather StatementOUNCleveland, Murray, Oklahoma, Pottawatomie48 min
Feb 19, 11:01 PM CSTSevere Thunderstorm WarningOUNLincoln, Oklahoma29 min
Feb 19, 11:36 PM CSTSpecial Weather StatementOUNLincoln, Pottawatomie24 min
Feb 19, 11:56 PM CSTSpecial Weather StatementOUNPayne34 min
Feb 20, 12:29 AM CSTSpecial Weather StatementOUNPayne31 min

Nearby

Flash Flood Warnings in Texas, 2017Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.